Hail, Sherman
- When
- August 6, 4:35 PM MST
- Where
- Sherman County, 2.54 mi ESE of Kanorado Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.380, -101.980
The hail ranged in size from pea to quarters. Time estimated based on radar.
A severe thunderstorm produced hail to one inch in diameter in Sherman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm produced hail to one inch in diameter in Sherman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 3:09 PM MST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 409 PM MDT Tue Aug 6 2019 .SHORT TERM...(This evening through Wednesday Night) Issued at 233 PM MDT Tue Aug 6 2019 As of 3 PM CDT, 2 PM MDT, skies across the Tri-State Region are mostly clear although a few cumulus clouds have been forming over the past hour. Temperatures have risen into the low to mid 90s across the entire area. Winds have been fairly light...generally southeast at 5-10 mph. At the surface, a weak trough axis was located across eastern Colorado. Aloft, a shortwave trough is moving over the Rockies, ejecting over the High Plains. Latest WSR-88D radar and GOES satellite trends indicate storms developing across eastern Colorado. SPC mesoanalysis has MLCape of around 1000-1500 j/kg and 0-6 km bulk shear of around 35-40 kts, an environment conduce to some strong to marginally severe storms. Through the rest of the afternoon and evening, expecting storms over Colorado to continue to grow in coverage and intensity. Thinking a few strong/severe storms are possible with damaging wind as the primary threat and hail to the size of quarters and heavy downpours as the secondary threat. Storms will move east or southeast into northwest Kansas after 3 pm MDT, depending on the current storm around Stratton, Colorado. Storms should diminish this evening...at least the ones from this batch. Will also be watching storms expected to develop over Nebraska, which will slide southeast. This will mostly likely impact central and eastern Nebraska, but locations in southwest Nebraska (specifically Red Willow County) and north central Kansas (Norton County) will need to keep an eye on this convection as it may approach. Thinking chances of storms impacting these areas is low though...just something to watch. For tomorrow, the forecast is dependent on what happens with the Nebraska overnight storms. These storms should put out an outflow boundary, which will move southwest across the High Plains. By midday, it should slow down and stall, roughly along to just south of I-70. This boundary will be one focus of thunderstorm development, as well as the Rocky Mountains, by tomorrow afternoon. Storms will generally move east so could have a couple rounds of storms impact the forecast area. Instability looks impressive...SBCape of 2500+ J/kg with 0-6 km bulk shear of 40-45 kts. Would not be surprised to get some strong/severe storms tomorrow...and the Storm Prediction Center has now upgraded the entire forecast area to a marginal risk for severe weather. That being said, the upper level forcing isn't terribly impressive so this may be one hindrance to storm development tomorrow. Do think this mitigating factor will be overcome and anticipate storms developing after 2 pm MDT, lasting through most of the evening hours. Large hail and damaging winds are once again the primary threats with these storms, especially for any supercell storm structures that materialize. Further, heavy rain and flash flooding is also a threat, especially along the boundary where slow moving supercell thunderstorms will produce a lot of rainfall for areas they impact. Storm motion is around 5-10 kts, or 10 to 15 mph, more than sufficient for a flash flooding threat. .LONG TERM...(Wednesday night through Tuesday) Issued at 406 PM MDT Tue Aug 6 2019 From Thursday through Tuesday, we are expecting a wet and active weather period. Starting Thursday, a cold front will pass through the Tri-State area keeping our daily highs in the mid to upper 80s on Thursday and Friday. As the front moves slowly across our area, widespread showers and storms will prevail. As of SPC's latest outlook for Thursday, we are currently under a general thunderstorm outlook, and WPC's latest outlook has us under a marginal risk for excessive rainfall. Currently, we agree with this forecast, as it appears convective parameters will be low, and with how slowly the system will trek across our area, we will see widespread hydro concerns for us. Looking at various guidance most models agree that the high plains will hang onto PWAT values over an inch with some models showing up to 1.5 inches. There will be a brief break for portions of our area on Saturday, until a shortwave impacts us Saturday evening. We will see a slight increase in daily high temperatures to the upper 80s to lower 90s as it will bring in a warmer and wetter air mass, and higher pops. Expecting to have some leftover boundaries in our area, and as the shortwave collides with them, they will help to generate convection. Sunday we will see some residual showers and storms develop from the remaining moisture in combination with diurnal heating. Highs will remain in the upper 80s to lower 90s. Monday we will see our next shortwave, with another round of showers and storms impacting the area. A cooler airmass will move in with this wave and highs will only climb to the low to mid 80s. Tuesday, we will see a similar situation to Sunday as remaining moisture and daytime heating will once again drive convection, but we are again only expecting daily highs in the low to mid 80s. Throughout the entire long term period, Thursday night to Tuesday night, overnight lows will sit in the upper 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1141 AM MDT Tue Aug 6 2019 VFR conditions anticipated at both TAF sites over the next 24 hours. The main forecast concern is thunderstorm chance this evening. Went ahead and placed VCTS into both KMCK and KGLD but feel the better chance of observing TS will be at KGLD. Storms will form over northeast Colorado, then head E/SE toward TAF sites. Again, best chance at KGLD where storms may bring small hail and strong/gusty winds. Storms will move across central Nebraska overnight, sending an outflow boundary through KMCK early tomorrow morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...EV AVIATION...RRH
Hazardous Weather Outlook National Weather Service Goodland KS 256 PM MDT Tue Aug 6 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 256 PM MDT Tue Aug 6 2019 /356 PM CDT Tue Aug 6 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms will move across northeast Colorado and northwestern Kansas this evening, dissipating by 10 pm MDT. A strong to severe storm or two can not be ruled out with hail to the size of quarters, damaging winds, and brief heavy downpours as the primary threats. Lightning will be a threat to any outdoor activities going on this evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Another round of strong to severe storms is possible Wednesday afternoon and evening. Large hail, damaging winds, and flash flooding will be the primary threats. For locations along to south of Interstate 70, storms may begin as early as 2 pm MDT. Elsewhere, storms may not begin until later in the evening. Thunderstorms capable of producing locally heavy rainfall will be possible Thursday afternoon and evening, especially in northeast Colorado. Thunderstorm chances will continue each afternoon and evening through the upcoming weekend. An isolated severe storm or two cannot be ruled out, as well as locally heavy rainfall due to repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
Special Weather Statement National Weather Service Goodland KS 358 PM MDT Tue Aug 6 2019 COZ090-062245- Yuma County CO- 358 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 445 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Eckley, or 19 miles southwest of Wray, moving southeast at 20 mph. Pea size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Heartstrong and Vernon. This includes Highway 385 between mile markers 219 and 230. LAT...LON 3990 10265 4002 10249 3984 10210 3961 10244 TIME...MOT...LOC 2157Z 316DEG 16KT 3989 10250 Vincent
Special Weather Statement National Weather Service Goodland KS 417 PM MDT Tue Aug 6 2019 COZ092-062300- Cheyenne County CO- 417 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 500 PM MDT... At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Kit Carson, or 23 miles south of Seibert, moving southeast at 20 mph. Wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Kit Carson, Firstview and Wild Horse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3904 10262 3866 10240 3866 10297 3904 10309 TIME...MOT...LOC 2217Z 327DEG 16KT 3896 10288 Vincent
Special Weather Statement
National Weather Service Goodland KS
432 PM MDT Tue Aug 6 2019
COZ090-091-062315-
Kit Carson County CO-Yuma County CO-
432 PM MDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 515 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Bonny Reservoir, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
Bonny Reservoir, Hale and Idalia.
This includes Highway 385 between mile markers 199 and 228.
LAT...LON 3979 10252 3987 10225 3974 10205 3951 10205
3941 10241
TIME...MOT...LOC 2232Z 321DEG 18KT 3972 10236
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 W KIT CARSON 38.77N 102.85W
08/06/2019 E0.70 INCH CHEYENNE CO TRAINED SPOTTER
LASTED AT LEAST 5 MINUTES. GUSTY WINDS, LOTS
OF HAIL.
&&Special Weather Statement National Weather Service Goodland KS 526 PM MDT Tue Aug 6 2019 COZ091-KSZ013-070015- Kit Carson County CO-Sherman KS- 526 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND WESTERN SHERMAN COUNTIES UNTIL 615 PM MDT... At 526 PM MDT, Doppler radar was tracking a strong thunderstorm near Kanorado, moving east at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Goodland, Kanorado and Ruleton. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 21. Interstate 70 in Colorado between mile markers 446 and 450. LAT...LON 3929 10213 3947 10211 3951 10164 3918 10166 TIME...MOT...LOC 2326Z 274DEG 16KT 3938 10203 EV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 W KIT CARSON 38.77N 102.85W
08/06/2019 E0.70 INCH CHEYENNE CO TRAINED SPOTTER
CORRECTS PREVIOUS REPORT. LOW VISIBILITIES
REPORTED ASSOCIATED WITH ACCUMULATING HAIL
AND GUSTY WINDS.
&&The Goodland radar (KGLD), 24 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 hail. Local standard time, as filed.
The hail ranged in size from pea to quarters. Time estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837825.